Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 154, NWS Columbia, SC

December 29, 20245 counties in South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Dec 29, 2024, 7:29 AM EST for 5 counties in South Carolina; Columbia County, Richmond County, Georgia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2024, 7:29 AM EST (12:29 UTC)
Expired
Dec 29, 2024, 8:30 AM EST
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 7:39 AM ESTTSTM WND DMG7 Ese Parksville, SCEdgefield dispatch received a call regarding a tree down on Key Rd. Time estimated by radar.
Dec 29, 7:47 AM ESTTSTM WND DMGEdgefield, SCEdgefield dispatch received a call about a tree down on Penn St. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 6:02 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS52 KCAE 291229
SVRCAE
GAC073-245-SCC003-037-065-071-081-291330-
/O.NEW.KCAE.SV.W.0154.241229T1229Z-241229T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
729 AM EST Sun Dec 29 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in east central Georgia...
  Northeastern Richmond County in east central Georgia...
  Southwestern Newberry County in central South Carolina...
  Edgefield County in central South Carolina...
  Saluda County in central South Carolina...
  Northwestern Aiken County in central South Carolina...
  Eastern McCormick County in central South Carolina...

* Until 830 AM EST.

* At 729 AM EST, severe thunderstorms were located along a line
  extending from near Mccormick County Airport to 6 miles southeast
  of Harlem, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Aiken, North Augusta, Aiken Mall, Augusta, Clearwater, Belvedere,
  Martinez, Edgefield, Saluda, McCormick, Johnston, New Ellenton,
  Ridge Spring, Glendale, Edgefield County Airport, Midtown,
  Summerville, Daniel Field, Citizens Park, and Augusta Regional
  Airport.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 197 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 30.
 Interstate 520 in Georgia between mile markers 8 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EST for east central
Georgia...and central South Carolina.

&&

LAT...LON 3400 8233 3401 8232 3397 8231 3402 8224
      3397 8218 3399 8215 3398 8205 3395 8204
      3396 8202 3409 8192 3413 8187 3421 8194
      3425 8191 3430 8190 3435 8183 3350 8145
      3332 8199
TIME...MOT...LOC 1229Z 249DEG 31KT 3395 8224 3336 8224 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
2 follow-up statements
453 
WWUS52 KCAE 291249
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
749 AM EST Sun Dec 29 2024

GAC073-245-SCC003-037-065-071-081-291330-
/O.CON.KCAE.SV.W.0154.000000T0000Z-241229T1330Z/
Columbia GA-Richmond GA-Newberry SC-Edgefield SC-Saluda SC-Aiken SC-
McCormick SC-
749 AM EST Sun Dec 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EST
FOR EAST CENTRAL COLUMBIA...NORTHEASTERN RICHMOND...SOUTHWESTERN
NEWBERRY...EDGEFIELD...SALUDA...NORTHWESTERN AIKEN AND SOUTHEASTERN
MCCORMICK COUNTIES...

At 748 AM EST, severe thunderstorms were located along a line
extending from 10 miles south of Ninety Six Historic Site to South
Augusta, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, Augusta, Clearwater, Belvedere,
Martinez, Edgefield, Saluda, Johnston, New Ellenton, Ridge Spring,
Glendale, Edgefield County Airport, Midtown, Summerville, Daniel
Field, Citizens Park, Augusta Regional Airport, and Augusta National
Golf Club.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 197 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 30.
 Interstate 520 in Georgia between mile markers 8 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EST for east central
Georgia...and central South Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 8215 3398 8205 3395 8204 3396 8202
      3409 8192 3413 8187 3421 8194 3425 8191
      3430 8190 3435 8183 3350 8145 3332 8199
      3381 8224
TIME...MOT...LOC 1248Z 249DEG 31KT 3400 8207 3341 8207 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
927 
WWUS52 KCAE 291312
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
812 AM EST Sun Dec 29 2024

GAC073-245-SCC065-291321-
/O.CAN.KCAE.SV.W.0154.000000T0000Z-241229T1330Z/
Columbia GA-Richmond GA-McCormick SC-
812 AM EST Sun Dec 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND AND SOUTHEASTERN MCCORMICK COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM EST for central South
Carolina.

LAT...LON 3409 8192 3413 8187 3421 8194 3425 8191
      3430 8190 3435 8183 3350 8145 3335 8190
      3408 8193
TIME...MOT...LOC 1311Z 249DEG 31KT 3407 8185 3348 8186 

$$

SCC003-037-071-081-291330-
/O.CON.KCAE.SV.W.0154.000000T0000Z-241229T1330Z/
Newberry SC-Edgefield SC-Saluda SC-Aiken SC-
812 AM EST Sun Dec 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EST
FOR SOUTHWESTERN NEWBERRY...EASTERN EDGEFIELD...SALUDA AND CENTRAL
AIKEN COUNTIES...

At 811 AM EST, severe thunderstorms were located along a line
extending from 6 miles northwest of Saluda to near Clearwater, moving
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, Clearwater, Edgefield, Saluda,
Johnston, New Ellenton, Ridge Spring, USC Aiken, Saluda County
Airport, Edgefield County Airport, Aiken Municipal Airport, Citizens
Park, Gloverville, Aiken State Park, Graniteville, Burnettown,
Monetta, and Trenton.

This includes Interstate 20 in South Carolina between mile markers 7
and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EST for central South
Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3409 8192 3413 8187 3421 8194 3425 8191
      3430 8190 3435 8183 3350 8145 3335 8190
      3408 8193
TIME...MOT...LOC 1311Z 249DEG 31KT 3407 8185 3348 8186 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 6:20 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 29, 6:20 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 AM EST Sun Dec 29 2024

.SYNOPSIS...
Today will be warmer and breezy with showers and thunderstorms
likely along and ahead of an approaching cold front, with some
severe thunderstorms possible. High pressure builds in behind
the front for Monday, before the next chance of rain arrives on
Tuesday. Cooler and drier conditions follow for the mid to late
week period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Tornado Watch through 1 PM
- Damaging winds and a few tornadoes are possible

Convective line moving into eastern Georgia early this morning,
and should continue eastward at a steady clip moving through
the CWA. CSRA will be impacted from 7-9, central Midlands 9-11,
and eastern Midlands 10-1. Low level winds remain backed enough
to support large low level shear values, potentially supporting
a few short-lived tornadoes embedded within the main QLCS.
Tornado chances look slightly higher in the central and eastern
midlands where MUCAPE is a bit higher, allowing for stronger
effective shear. Damaging winds are possible everywhere as the
MCS moves through.

It will also be very mild today, in part supporting the
convective threat. High temps will be 10 or more degrees above
normal despite the clouds and rain.

The actual cold front will move through several hours after the
initial convective line during the late afternoon and early
evening. An isolated thunderstorm cannot be ruled out with that
line, but dry air moving in aloft will help counter an otherwise
favorable instability and shear profile.

High pressure will start to move in behind the system
overnight. The air mass behind the front is quite mild of east
Pacific origin, so min temps will remain well above normal.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Message(s):

 - Even behind the front, wild weather continues through the
   period.

Monday and Monday Night: Behind the exiting front, warm and dry
conditions are expected to prevail through Monday night. Most
guidance continues to show temperatures still above normal for
both daytime highs and overnight lows. Skies will have cleared
out and the area should see a good amount of sunshine through
the daytime hours. However, clouds will begin to increase again
Monday night ahead of the next approaching system.

Tuesday and Tuesday Night: The next chance for rainfall will
move in during the day Tuesday ahead of another storm system.
Much of the energy with this system will be passing off to our
north, and moisture will be somewhat limited. Best chance for
any rain will occur mainly over the northern Midlands into the
Pee Dee region Tuesday late morning into the afternoon. The
southern Midlands and CSRA are forecast to remain on the dry
side. Daytime highs still above normal ahead of the system, with
readings in the mid 60s north to the lower 70s across the
southeastern cwa. A cooler air mass moves in behind this system,
but temperatures Tuesday Night should still be above seasonal
values for the end of December.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):

- Cooling trend follows for the mid to late week period.

Not much change through the longer term. Cold front moves
through and east early in the period. This will be a front that
actually brings temperatures back down to around normal for the
end of December and early January as dry high pressure settles
into the region.  The next chance of precipitation should hold
off until late next weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
High confidence in IFR/MVFR restrictions again dominating
through the day, with improvements to vfr beginning by 00z.

As a cold front continues moving towards the area early this
morning, winds off the surface are forecast to increase. These
winds aloft will also cause llws to occur at all locations
through the morning ahead of the front.

At issuance time of 12z, the main focus at all locations will
become the potential for convection moving into the area. Have
continued to tweak the timing for convection as it moves into
the CSRA sites of AGS/DNL, then into the Midlands later this
morning. Placed tempo periods indicating best chance for strong
to severe thunderstorm potential along with convective gusts to
40 mph.

Once the convection and front moves through, llws will abate,
and clouds will begin to lift into vfr at all locations,
especially after 00z tonight.

EXTENDED AVIATION OUTLOOK...Restrictions possible Tuesday
mainly at CAE/CUB as the next system rapidly moves through the
region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 6 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 6 PM EST this evening for GAZ040-
     063>065-077.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 6:44 AM ESTSevere Thunderstorm WarningCAEMcCormick61 min
Dec 29, 7:26 AM ESTSevere Thunderstorm WarningCAEAiken, Barnwell49 min
Dec 29, 8:03 AM ESTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda57 min
Dec 29, 8:08 AM ESTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg67 min
Dec 29, 8:21 AM ESTTornado WarningCAEFairfield, Lexington, Newberry, Richland, Saluda24 min
Dec 29, 8:39 AM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Lee, Lexington and 2 more66 min
Dec 29, 8:45 AM ESTTornado WarningCAEFairfield, Richland19 min
Dec 29, 9:08 AM ESTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg22 min
Dec 29, 9:32 AM ESTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg43 min
Dec 29, 9:41 AM ESTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.